Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 122, NWS Kansas City, MO

June 17, 2017Johnson County, Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 17, 2017, 5:35 AM CDT for Johnson County, Miami County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2017, 5:35 AM CDT (10:35 UTC)
Expired
Jun 17, 2017, 6:15 AM CDT
In force
40 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Johnson County, KS, Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 63 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 10.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3990 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3990 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
2.4
Supercell composite
23.8

Open this sounding in Storm Lab

The text

As transmitted.

653 
WUUS53 KEAX 171035
SVREAX
KSC091-121-171115-
/O.NEW.KEAX.SV.W.0122.170617T1035Z-170617T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
535 AM CDT SAT JUN 17 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Western Miami County in east central Kansas...
  Southwestern Johnson County in east central Kansas...

* Until 615 AM CDT

* At 534 AM CDT, a severe thunderstorm was located near Baldwin City,
  moving southeast at 35 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Gardner, Paola, Spring Hill, Osawatomie, Edgerton, Hillsdale,
  Wagstaff, Chiles and Bucyrus.

This includes Interstate 35 in Kansas between mile markers 200 and
210.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3858 9507 3888 9505 3875 9470 3845 9493
TIME...MOT...LOC 1034Z 304DEG 32KT 3876 9513 

HAIL...1.25IN
WIND...<50MPH
 
$$

Laflin
1 follow-up statement
798 
WWUS53 KEAX 171111
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
611 AM CDT SAT JUN 17 2017

KSC091-121-171121-
/O.EXP.KEAX.SV.W.0122.000000T0000Z-170617T1115Z/
Miami KS-Johnson KS-
611 AM CDT SAT JUN 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MIAMI AND SOUTHWESTERN
JOHNSON COUNTIES WILL EXPIRE AT 615 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
up to nickel size is still possible with this thunderstorm.

LAT...LON 3858 9507 3888 9505 3875 9470 3845 9493
TIME...MOT...LOC 1111Z 304DEG 32KT 3859 9481 

$$

Laflin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 4:16 AM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 17, 4:16 AM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
416 AM CDT Sat Jun 17 2017

.Discussion...
Issued at 416 AM CDT SAT JUN 17 2017

Another very active day shaping up for the region as multiple
concerns exist this morning with respect to excessive heat and
redeveloping severe storms later this afternoon. Before diving
into those details, severe MCS that brought widespread damage to
the Lower Missouri Valley continues tracking into southwest
Missouri this morning, with residual elevated storms north of the
expanding outflow bringing isolated severe hail reports to north-
central Kansas. Available high-res model guidance shows all
activity rapidly tracking southeast this morning, thus setting
the stage for clearing skies later this morning and the arrival of
the warmest temperatures of the season as highs climb well into
the middle 90s this afternoon.

Despite the storm activity this morning, aforementioned clearing
along with added boundary layer moisture from this morning's
rainfall will lead to downright oppressive conditions this
afternoon. Latest model guidance indicates dewpoint temperatures
will hover in the middle to upper 70s today, which combined with
highs in the mid 90s, will lead to heat indices ranging from
105-113 degrees. Considering this morning's rainfall and various
model solutions which show of a well-defined theta-e ridge
extending across our area, have elected to upgrade the heat
advisory to an excessive heat warning for the KC Metro and points
immediately to the south. Its going to be a warm one but
fortunately cooler air is not too far away. We just need to get
through one more busy night before we see some relief.

Moving on to the severe threat, today's environment looks
potentially volatile considering the moisture availability and
the expectation that an elevated mixed layer will be firmly in
place by afternoon. In fact, latest GOES-16 low-level water vapor
imagery showing the initial signs of midlevel drying working east
from northeastern Colorado this morning as midlevel flow begins
to increase in advance of well-defined shortwave trough currently
digging across the Northern Rockies and Intermountain West. Steep
midlevel lapse rates resulting from the EML, along with increasing
PVA in advance of the aforementioned wave and convergence along
the southward sagging cold front will set the stage for
rapid convective development later today. Quick look at several
BUFKIT soundings from across the area shows MLCAPE values in
excess of 6000 J/kg, with deep layered shear values more than
supportive of storm maintenance. Bulk shear vector orientation
should largely be parallel to the incoming cold front, suggesting
a multicell linear morphology as convection becomes organized
along the front later today. Activity should initially develop
near the Route 36 corridor before expanding southeast with time
through the early evening and overnight hours. Considering the
amount of instability available, large hail and strong winds will
likely be the main threats, with a limited tornado threat in
response to along parallel 0-3 km bulk shear vector orientation.
If there's any silver lining, its that much of the area will see
another healthy round of rain which much of the region can surely
benefit from.

High pressure to quickly build into the region on Sunday with
cooler temperatures expected as north winds prevail. In fact,
highs Sunday afternoon will range from the upper 70s to lower 80s,
a far improvement from today's values. Dry weather to then
continue through Wednesday, before the next storm system brings
the next chance of rain to the area Wednesday night into Thursday.
Little rest for the weary...

&&

.Aviation...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1225 AM CDT SAT JUN 17 2017

A progressive of line of thunderstorms is moving south along the
Missouri-Kansas state line late tonight effecting all the
terminals. The strong storms this morning will quickly move
through leaving much of the morning into early afternoon hours
VFR, but we are expecting another round of storms to develop
Saturday afternoon, which will likely effect the terminals from
Kansas City south for the mid to late afternoon hours.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Excessive Heat Warning from noon today to 7 PM CDT this evening
     for KSZ057-060-103>105.

     Heat Advisory from noon today to 7 PM CDT this evening for
     KSZ025.

MO...Excessive Heat Warning from noon today to 7 PM CDT this evening
     for MOZ028-029-037-043-053-054.

     Heat Advisory from noon today to 7 PM CDT this evening for
     MOZ020>023-030>032-038>040-044>046.

&&

Discussion...32
Aviation...Cutter
Hazardous weather outlook, Jun 17, 4:53 AM CDT, 42 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
453 AM CDT Sat Jun 17 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
453 AM CDT Sat Jun 17 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to severe storms are expected to develop this afternoon and
 will increase in coverage and intensity as they move southward this
 evening. Strong straight line winds and hail are the main threats,
 but an isolated tornado cannot be ruled out.

 Very hot and humid conditions will result in dangerous heat indices
 in the 100-110 degree range this afternoon.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Storm chances and heat return Tuesday and linger through the rest
 of the week.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jun 17, 1:47 AM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
147 AM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND DMG     RICHMOND                39.28N 93.97W
06/16/2017                   RAY                MO   PUBLIC

            VIA TWITTER...VERY LARGE TREE DOWN

&&

LAFLIN
Special weather statement, Jun 17, 1:54 AM CDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
154 AM CDT SAT JUN 17 2017

MOZ044-045-053-054-170745-
Bates MO-Johnson MO-Pettis MO-Henry MO-
154 AM CDT SAT JUN 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR HENRY...NORTHEASTERN BATES...
PETTIS AND EASTERN JOHNSON COUNTIES UNTIL 245 AM CDT...

At 154 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Warrensburg to 6 miles east of Urich to
near Butler. Movement was southeast at 45 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Sedalia, Warrensburg, Clinton, Butler, Windsor, Knob Noster, Whiteman
Air Force Base, La Monte, Smithton, Leeton, Green Ridge, Calhoun,
Deepwater, Montrose, Chilhowee, Whiteman Afb, Coal, Hughesville,
Rockville and Brownington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 400 AM CDT for
central and west central Missouri.

LAT...LON 3830 9456 3846 9395 3893 9369 3880 9306
      3853 9307 3851 9352 3821 9353 3821 9405
      3803 9406 3803 9408
TIME...MOT...LOC 0654Z 300DEG 39KT 3870 9374 3843 9388 3829 9440

Hawblitzel
Local storm report, Jun 17, 2:14 AM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
214 AM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     LIGHTNING        5 ENE FAIRWAY           39.05N 94.54W
06/17/2017                   JACKSON            MO   EMERGENCY MNGR

            LIGHTNING STRIKE CAUSED A TREE TO CATCH FIRE WHICH THEN
            FELL ONTO A HOUSE AND RESULTED IN A HOUSE FIRE

&&

LAFLIN
Special weather statement, Jun 17, 2:27 AM CDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
227 AM CDT SAT JUN 17 2017

KSZ057-060-170800-
Miami KS-Linn KS-
227 AM CDT SAT JUN 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MIAMI AND LINN COUNTIES
UNTIL 300 AM CDT...

At 226 AM CDT, Doppler radar was tracking a strong thunderstorm over
Greeley, or 10 miles northeast of Garnett, moving southeast at 45
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Osawatomie, Pleasanton, La Cygne, Mound City, Linn Valley, Parker,
Blue Mound, Fontana and Beagle.

A severe thunderstorm watch remains in effect until 400 AM CDT for
east central Kansas.

LAT...LON 3811 9508 3821 9508 3825 9507 3826 9506
      3851 9506 3844 9462 3809 9471 3804 9503
TIME...MOT...LOC 0726Z 306DEG 37KT 3841 9513

Hawblitzel
Local storm report, Jun 17, 2:43 AM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
243 AM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     TSTM WND DMG     CLINTON                 38.37N 93.78W
06/17/2017                   HENRY              MO   911 CALL CENTER

            MULTIPLE TREES DOWN IN THE CITY OF CLINTON.

&&

CUTTER
Local storm report, Jun 17, 4:25 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
425 AM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 AM     TSTM WND DMG     PLEASANTON              38.18N 94.71W
06/17/2017                   LINN               KS   911 CALL CENTER

            FIRE DEPARTMENT DISPATCED FOR LARGE TREE DOWN IN ROADWAY

&&

32

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 10:14 PM CDTSevere Thunderstorm WarningEAXDoniphan46 min
Jun 16, 10:56 PM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan, Wyandotte49 min
Jun 16, 11:04 PM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan, Leavenworth, Wyandotte41 min
Jun 16, 11:05 PM CDTTornado WarningEAXAtchison, Doniphan25 min
Jun 16, 11:45 PM CDTSevere Thunderstorm WarningEAXAtchison, Johnson, Leavenworth, Wyandotte60 min
Jun 17, 12:28 AM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Miami, Wyandotte47 min
Jun 17, 1:10 AM CDTSevere Thunderstorm WarningEAXJohnson, Linn, Miami50 min
Jun 17, 2:27 AM CDTSpecial Weather StatementEAXLinn33 min
Jun 17, 2:47 AM CDTSevere Thunderstorm WarningEAXLinn28 min
Jun 17, 2:49 AM CDTExcessive Heat WarningEAXJohnson, Leavenworth, Linn, Miami, Wyandotte13 hr
Jun 17, 6:10 AM CDTSpecial Weather StatementEAXJohnson35 min
Jun 17, 6:25 AM CDTSevere Thunderstorm WarningEAXLinn, Miami35 min
Jun 17, 6:41 AM CDTSpecial Weather StatementEAXJohnson34 min
Jun 17, 6:56 AM CDTSevere Thunderstorm WarningEAXJohnson, Miami34 min
Jun 17, 7:07 AM CDTSpecial Weather StatementEAXLinn23 min
Jun 17, 7:25 AM CDTSevere Thunderstorm WarningEAXMiami26 min
Jun 17, 3:55 PM CDTHeat AdvisoryEAXJohnson, Leavenworth, Linn, Miami, Wyandotte3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.